MAUDE Adverse Event Report: STRYKER TRAUMA KIEL U-BLADE SET, TI GAMMA3® Ø10.5X90MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL U-BLADE SET, TI GAMMA3® Ø10.5X90MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 30660090S
Health Effect - Clinical Code Pain (1994)
Date of Event 01/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available it will be provided on a supplemental report.Device still remains implanted.
 
Event or Problem Description
Initial surgery was performed on (b)(6) 2015.Because the patient left with inversion, lag screw was inserted above femoral head center on frontal plane.The patient visited to the hospital due to feeling of strangeness on (b)(6) 2016.The surgeon found that bone fragment was inverted and the screw came near to perforate the femoral head but the surgeon decided follow-up.When recheck 2 months after, the screw perforated to the femoral head.The patient had the pain with flexion of the hip but because patient¿s overall status is not good, revision is not planned.The patient has dementia and fell many times.Surgeon¿s opinion: 3 months after surgery, as the lag screw was slightly slide, the function of the lag screw and set screw worked well and the patient could walk in standing position a little.Why did the lag screw not slide more? if the femoral head is necrosed, does the lag screw not slide?.
 
Additional Manufacturer Narrative
The evaluation revealed the u-blade set to be the primary product.No deviations were found during review of the manufacturing and inspection documents (dhr).The implant was documented as faultless prior to distribution.An inspection was not possible because the implant was not available.General aspects: the basics of the gamma3-system are the interaction of nail kit including a set screw and lag screw in the proximal area.The intention is to allow the fracture site to subside (if the fracture gap is too big) in order to support bone union.This requires motion in a relative rigid construction and is solved by lateralization of the lag screw.Gamma3 lag screws are designed to transfer the load of the femoral head into the nail shaft by bridging the fracture line to allow faster and more secure fracture healing.From technical point of view in this case no implant deficiency was verified.From medical point of view in the given case there was femoral head necrosis resulting in massive collapse, loss of volume, and typical hypersclerosis of the femoral head.Due to the collapse and partial resorption of the femoral head the tip of the lag screw became prominent resulting in arrosion of the acetabulum.In the case of a collapse of the necrotic femoral head a lag screw does never slide because the distance from the former center of the femoral head to the gamma-nail remains constant.Based on the given information the case is attributed to patient¿s condition; a relationship to the implant can be excluded because no product deficiency was reported.Review of complaint history, capa databases and risk analysis did not identify any discrepancies.There are no open actions in place related to the reported event for the subject product(s).No non-conformity was identified.With given information a deficiency of the device was not verified.
 
Event or Problem Description

Brand Name
U-BLADE SET, TI GAMMA3® Ø10.5X90MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key6287638
Report Number0009610622-2017-00041
Device Sequence Number13828500
Product Code HSB
UDI-Device Identifier04546540595980
UDI-Public(01)04546540595980(11)150813(17)200731(10)K0897C7
Combination Product (Y/N)N
PMA/510(K) Number
K043431
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date07/31/2020
Device Catalogue Number30660090S
Device Lot NumberK0897C7
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2017
Supplement Report FDA Received Date04/13/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR